High Wind, Northern Sweet Grass
- When
- November 29, 9:20 AM MST to 1:00 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
A wind gust of 66 mph was reported just southwest of Big Timber.
A strong Pacific front followed by rapid pressure rises resulted in very high wind gusts across portions of the Billings forecast area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A strong Pacific front followed by rapid pressure rises resulted in very high wind gusts across portions of the Billings forecast area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 29, 3:15 AM MST, 6 hours 5 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
315 AM MST Wed Nov 29 2017
.SHORT TERM...valid for Tdy and Thu...
Windy day is in store for the entire area as a shortwave trough
and associated front swing through the region today. Mountain
snow showers, with a mix of rain/snow showers over the foothills
and plains will be possible, with precipitation chances
diminishing from west to east during the afternoon and evening.
Best precipitation chances will be over the western mountains with
a few inches of snow possible on western facing aspects. Little
to no snow accumulations is expected elsewhere.
Winds have been gusting to near 60 mph for the favored gap areas
of the western foothills this morning and expect gusty winds to
continue there today. Already seeing pressure rises over western
Montana with the approach of the aforementioned trough. Winds of
40 to 60 kts at 850 and 700 mb are expected to move over the area
today and become linked, along with steep lapse rates of 7 to 9
C/km. This should translate to west to northwest winds at the
surface gusting from 40 to 50 mph. Due to the westerly orientation
of the wind, Wheatland County and northern Sweet Grass County have
the potential to seeing stronger gusts. Areas on the east side of
the Bighorn Mountains and southeast Montana have a better
potential to seeing stronger gusts as well. Have gone ahead and
kept the Wind Advisory for the Livingston and Nye areas going into
the afternoon, and have issued High Wind Warnings for Wheatland
County down through northern Sweet Grass, as well as southern
Bighorn and Rosebud counties, Sheridan County, and Custer, Fallon,
Powder River, and Carter counties. Some unknowns are what affect
sky cover, ascent from the trough, and potential showers will have
over the area. This will need to be monitored. Winds are expected
to diminish into the evening across the area.
Drier and less windier conditions are expected for Thursday as
shortwave ridging builds back over the area. Showers become
possible over the western mountains Thursday night as some weak
energy moves into the area. High temperatures are expected to be
in the 40s today and Thursday, with lows tonight and Thursday
night mainly in the 20s. STP
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
Models remain in reasonably good agreement through most of the
weekend, before quickly diverging to begin the workweek. The
forecast becomes more uncertain at this point. Conditions will
generally become cooler through the weekend than in past several
days, with new model runs favoring cooler and somewhat unsettled
weather once again for the latter portions of the extended period.
Mainly dry zonal flow prevails over the region Friday and
Saturday. Weak disturbances will ride through the flow bringing
only isolated shower potential to the western high terrain through
this period. A larger system, now manifesting as an open trof, is
expected into the region Sunday night, with models diverging at
this point. Timing of trof crossing the area is the biggest issue;
GFS is very quick with the system, while the ECMWF is much slower.
Models support isolated to scattered showers with passage of the
trof, and also agree on strong northwest flow developing as low
deepens further east by Tuesday morning. Although ECMWF is a bit
of an outlier, it is the most consistent over the past few days.
Therefore, have expanded coverage of PoPs in favor of ECMWF,
keeping PoPs low and more broadbrushed, as models favor isolated
to scattered shower type activity anyway, so exactly where those
showers fire will be difficult to pinpoint.
As for temperatures, expect conditions mostly in the mid to upper
40s on Friday and Saturday. Expect a slow cool down Sunday
through Tuesday with highs in the mid to upper 30s on Monday and
Tuesday. Temps around 40 degrees are expected for Wednesday, as
clouds clear the areas. AAG
&&
.AVIATION...
Gusty winds are spreading east into plains this morning, will
continue eastward with FROPA. Gusts of 35 to 45 kts are expected
in most location today. Some areas will see gusts around 50kts,
including KLVM, KHWQ, KSHR, KBHK and K97M. Isolated showers are
expected behind the front with mountain obscurations. Brief MVFR
possible with the showers. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Thu Fri Sat Sun Mon Tue
-------------------------------------------------------
BIL 047 026/046 030/049 029/047 031/043 025/037 023/039
2/W 00/U 10/B 01/B 22/W 22/J 11/B
LVM 040 024/041 031/043 028/046 030/039 020/034 017/036
3/J 00/N 11/N 12/W 23/W 22/J 11/B
HDN 049 023/047 026/050 025/049 029/045 024/039 020/039
2/J 00/U 10/B 00/B 22/W 22/J 11/B
MLS 045 023/046 026/048 024/047 027/043 023/036 018/034
3/W 00/U 10/B 00/B 12/W 21/B 01/B
4BQ 046 023/047 026/049 024/048 030/045 023/038 018/037
2/W 00/U 00/B 00/B 01/B 22/J 11/B
BHK 046 021/046 024/047 021/048 026/045 022/033 015/032
3/W 10/U 01/B 00/B 02/W 21/B 01/B
SHR 045 020/046 022/049 023/049 028/046 022/038 017/039
2/J 00/U 00/B 00/B 12/W 22/W 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect until 5 PM MST this afternoon FOR
ZONES 28-41-63.
High Wind Warning in effect from 9 AM this morning to 7 PM
MST this evening FOR ZONES 32-33-36>38-58.
Wind Advisory in effect until 2 PM MST this afternoon FOR
ZONES 65-66.
WY...High Wind Warning in effect from 9 AM this morning to 7 PM
MST this evening FOR ZONE 99.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 202 PM MST Tue Nov 28 2017 MTZ028>042-056>058-063>068-WYZ098-099-282215- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 202 PM MST Tue Nov 28 2017 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...West to northwest winds with gusts of 35 to 50 mph possible. Some locations could potentially see gusts up to 60 mph. * WHERE...Areas of south central and southeast Montana, as well as north central Wyoming. * WHEN...Wednesday morning and afternoon. Winds are expected to diminish Wednesday evening. * ADDITIONAL HAZARD CONCERNS...Potentially hazardous crosswinds across area highways and roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
440 AM MST WED NOV 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM NON-TSTM WND GST 2 WSW LIVINGSTON 45.65N 110.60W
11/28/2017 M60.00 MPH PARK MT DEPT OF HIGHWAYS
1107 PM NON-TSTM WND GST 12 SE EMIGRANT 45.27N 110.54W
11/28/2017 M55.00 MPH PARK MT MESONET
1136 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
11/28/2017 M54.00 MPH PARK MT ASOS
1229 AM NON-TSTM WND GST 3 WSW NYE 45.41N 109.87W
11/29/2017 M52.00 MPH STILLWATER MT MESONET
0220 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
11/29/2017 M51.00 MPH SWEET GRASS MT AWOS
&&
STPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
753 AM MST WED NOV 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM NON-TSTM WND GST 2 NNE LAUREL 45.70N 108.76W
11/29/2017 M51.00 MPH YELLOWSTONE MT AWOS
0700 AM SNOW 2 SSW LIVINGSTON 45.63N 110.58W
11/29/2017 M1.8 INCH PARK MT COCORAHS
0740 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
11/29/2017 M52.00 MPH PARK MT ASOS
&&
RMSThe national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
A wind gust of 66 mph was reported just southwest of Big Timber.
Power outages were reported in Broadus.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, November 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723516, 723515.